Front Page
October 10, 2014
Chairperson of Pharmacy Council warns of accidental overdosing

While over-the-counter (OTC) drugs were created to cut health care costs for individuals, some persons may be overdosing themselves without realizing.

Chairperson of the Pharmacy Council Joann Ince-Jack, in an interview with SEARCHLIGHT, stressed that as persons live longer, they need to be more aware of what is in the OTC medication{{more}} that they are using to treat their common ailments.

The retired chief pharmacist noted that often, persons may be overdosing without realizing, as they may take more than one dose of a drug, as different medications sometimes contain one of those drugs in some form.

“Sometimes you take medication and on it you have other drugs that you are also taking by themselves. So, the single drug you are taking and in whatever cocktail you have, you have also the same drug that you are taking by itself. In that light, you have a tendency to be overdosing,” she explained.

Ince-Jack also highlighted other instances of self-medicating dangers, where a hypertensive person may be taking an OTC drug to cure a cold, while one of its ingredients may be making their hypertensive condition worse.

“These are some of the things that I wanted to bring out, because I really see it as a big problem, where people are overdosing and they don’t know. Even today with the herbs, also you just taking herbs willy-nilly.

We listen to the radio sometimes and hear some of the naturalists talking…some of the plants I’m hearing are actually poisonous. Nobody is talking about the dose and the amount that you have to use and the time. All these things take into consideration,” Jack said.

Ince-Jack, in a letter to the editor, had highlighted some of these dangers when she made reference to a fitness trainer in England who died after taking a cocktail of drugs to treat a bad cold.

“Certain foods, drugs, beverages, alcohol, caffeine, herbs and even cigarettes can interact with drugs and produce dangerous adverse effects,” the letter read.

“A case in point, a 25-year-old FITNESS instructor tried to fight a nasty cold by taking over-the-counter drugs. She took a lemsip, cough medicine, and acetaminophen (paracetamol, panadol) for more than one week without realizing she was overdosing on paracetamol. Her doctor prescribed antibiotics on December 31 last year, but she continued self-medicating with paracetamol containing remedies. Her friends and family became concerned when she started hallucinating and became jaundiced. Her sister called an ambulance for her; this mother of one died January 4, from liver failure caused by paracetamol overdose.”

The certified pharmacist highlighted some guidelines that should be followed in an effort to avoid the dangers that can be associated with self-medicating.

“Know what you are treating and you are sure that you read the labels exactly. Persons need to know ingredients and the drugs by name. Persons need to be reading the labels properly and if they are in doubt and the pharmacist is there, because that’s what they are there for – make certain the pharmacist’s certificate is there hanging up so they know it’s a pharmacist they are dealing with,” Jack said.

One particular guideline – knowing the dosage and how often to take medication – was stressed by Jack, particularly since a large number of persons have been taking paracetamol to deal with the symptoms of the chikungunya virus.

Jack highlighted that paracetamol and panadol are the same type of pain medication (acetaminophen) and should not be taken together at maximum dosage.

In her letter, the pharmacist noted that “paracetamol is the recommended treatment in chikungunya, one should not exceed a total of 4g (4000 mg in 24 hours/day), that is no more than four doses in 24 hours, since its metabolites can become toxic to the liver and kidneys.”

“What I’ve noticed is that we have a lot of kidney problems now and we don’t know if some of these people are doing just that; overdosing themselves and not really recognizing it,” she told SEARCHLIGHT. (BK)